Alert archive / Hawaii / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Sep 5, 2020, 3:46 AM HST. It took effect at Sep 5, 2020, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 3:46 AM HST (13:46 UTC)
- In effect from
- Sep 5, 2020, 10:00 AM HST
- Expired
- Sep 6, 2020, 3:42 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
888 WWHW80 PHFO 051346 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 346 AM HST Sat Sep 5 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 45 percent through the afternoon hours will support critical fire conditions through Sunday. HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-060400- /O.NEW.PHFO.FW.W.0002.200905T2000Z-200907T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 346 AM HST Sat Sep 5 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD AREAS... The National Weather Service in Honolulu has issued a Red Flag Warning, which is in effect from 10 AM this morning to 6 PM HST Sunday. * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...40 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ Gibbs
3 follow-up statements
313 WWHW80 PHFO 060132 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Sat Sep 5 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 45 percent through the afternoon hours will support critical fire conditions through Sunday. HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-061545- /O.CON.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 332 PM HST Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS... * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...40 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$
719 WWHW80 PHFO 061452 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 452 AM HST Sun Sep 6 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 45 percent through the afternoon hours will support critical fire conditions this afternoon. HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-070400- /O.CON.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 452 AM HST Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS... * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...40 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ M Ballard
938 WWHW80 PHFO 070142 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Sun Sep 6 2020 HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-070245- /O.CAN.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 342 PM HST Sun Sep 6 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning. Humidity as increased and trade winds are easing slightly, allowing the Red Flag Warning to be cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 5, 3:42 AM HST, 4 minutes earlier.
Area forecast discussion, Sep 5, 3:42 AM HST, 4 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 342 AM HST Sat Sep 5 2020 .SYNOPSIS... Breezy trade winds will continue through the weekend, ease slightly early next week, then potentially return to breezy levels Wednesday through Friday. Although mostly dry and stable conditions will prevail, pockets of moisture moving through combined with the trades will be enough to trigger scattered overnight and early morning windward showers each day. && .DISCUSSION... Latest surface analysis and satellite imagery showed the subtropical ridge anchored north of the islands and patchy low- level clouds moving through from east to west. Satellite-derived precipitable water (PW) imagery showed a pool of moisture skirting the area to the south with values ranging from 1.5 inches over the islands to around 2 inches farther southwest near a trough. Despite this added moisture, showers have been sparse overnight due to the stable environment in place associated with a strong upper ridge. Guidance has initialized well with the current pattern and depicts the aforementioned area of moisture and trough to the south-southwest continuing westward and away from the area today. Although another band of higher PWs is forecast to fill in Sunday into the upcoming week, very little rainfall is anticipated due to the stable conditions. Any showers that do develop will likely occur through the overnight and early morning periods over windward areas. For leeward areas, dry air mixing down during the peak heating hours will support dewpoints bottoming out several degrees below predicted each afternoon, which will drive relative humidities into the upper 30s to lower 40s in these areas. These dry conditions combined with the breezy trades will likely translate to Red Flag conditions. See the fire weather section below for more details on the dry conditions. && .AVIATION... Moderate trades are strengthening and will become breezy during the morning leading to an increase in windward showers. Prevailing VFR is expected with the exception of Windward Big Island which has been in and out of MVFR over the last several hours and still warrants monitoring for potential AIRMET Sierra. As the trades strengthen, AIRMET Tango may eventually be needed for lee turbulence. No AIRMETs are currently in effect. && .MARINE... Consolidating high pressure far NE of the islands will support moderate to locally strong trade winds over the area into next week. A Small Craft Advisory (SCA) for areas around Maui and the Big Island, where the wind is most accelerated by terrain, is posted through Sunday, and may need to be extended. Surf will remain below advisory levels along all shores for the foreseeable future, but surf will not be flat as several different swells are expected. The Oahu Surf Discussion (SRDHFO) was recently updated, and contains details on the sources of the expected swells. A moderate long-period SSW swell will provide head-high surf to S facing shores for much of the holiday weekend, then gradually diminish, but another small SSW swell is possible around the middle of next week. A small, short-period NE swell will gradually taper off the next day or two, while a small mid-period NNW swell is expected Tuesday and Wednesday. The trade winds will deliver mostly small short-period wind waves to E facing shores. && .FIRE WEATHER... Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trade winds returning this weekend will support critical fire weather conditions. As a result, a Red Flag Warning is now in place through Sunday for these areas. && .HFO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 6 PM HST Sunday for Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala. Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Gibbs AVIATION...JVC MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:28 PM HST | Small Craft Advisory | HFO | 48 hr |
Nearby
Red Flag Warnings in Hawaii, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.